My 17 year old granddaughter was prescribed the mini-pill by her GP for very heavy periods and it worked well for a while. But recently she has been bleeding all the time. Her GP gave her a different medication, and an ultrasound and internal exam found nothing wrong. But it is extremely distressing for her. What is her next step?
Name and address provided.
Let me first assure you that the ultrasound has indicated that there is no major glaciological abnormality to blame for the continued blood loss.
Therefore, the most likely cause is dysfunctional uterine bleeding, essentially where the normal mechanisms that control the menstrual cycle are disrupted.
This is common in adolescents and around menopause because the hormones that drive the menstrual cycle at both times can behave more unpredictably.
The most likely cause of heavy bleeding during menstruation is dysfunctional uterine bleeding, essentially when the normal mechanisms that control the menstrual cycle are disrupted (File Image)
It is not a disease as such and in most cases it ends up being corrected naturally.
Your granddaughter’s GP was in on it by prescribing a form of hormone control, although I would suggest it’s unlikely it was the mini-pill, as it contains progestin (synthetic progesterone) which itself can cause incidental bleeding. I wonder if perhaps she was prescribed a low-dose estrogen birth control pill, as this can help control the menstrual cycle by stabilizing the lining of the uterus.
If so, it is possible that your granddaughter was taking the lower dose (20 micrograms of estrogen) and the benefit did not last.
At that point, rather than switch to a higher dose of estrogen, her GP decided to suppress the bleeding with another treatment, most likely a tablet called tranexamic acid, widely prescribed for heavy bleeding. So far this has not been helpful, although more time might be needed.
The immediate concern, in addition to her obvious embarrassment and distress, is the risk of anemia from persistent blood loss.
My opinion is that she should have a blood test to check this and if she is anemic she needs to take an iron supplement. Emphasize the importance of a good diet: A healthy nutritional intake of the best fresh ingredients is important to provide the right environment for your ovaries to settle into a reliable monthly menstrual cycle.
If the bleeding is excessive and persistent, your GP may need to refer you to a gynecologist.
I have had Morton’s neuroma in my left foot for about two years. I do several recommended exercises to alleviate it, but sometimes it’s still annoying and painful. What else can I do?
Frank Jones, Rhyl.
Morton’s neuroma is caused by inflammation of a nerve at the point where it runs between the tops of two metatarsals, the long bones of the feet, and toward the toes.
These nerves can become irritated when the structure of the foot changes over time as a result of aging: the transverse arch, which is the part of the arch closest to the front of the foot, collapses.
Morton’s neuroma is caused by inflammation of a nerve at the point where it runs between the tops of two metatarsals, the long bones of the feet, and into the toes (File Image)
This puts pressure on one or more of the nerves, and at the site of this pressure, a neuroma, which is essentially a bulge of nerve tissue, can develop.
In his longer letter he says that he has self-diagnosed this condition, but it is advisable to ask your GP to refer you to a specialist for an ultrasound to confirm that it is Morton’s neuroma. You can also consult a podiatrist.
Treatment typically consists of reducing pressure on the top (or “head”) of the metatarsals by using a shoe insert, usually made of felt, silicone, cork, or gel, that separates the metatarsal heads. These pads are around £5 a pair and can be bought at a High Street chemist.
It is also essential to wear spacious shoes.
The exercises that have been recommended will help strengthen the muscles to better support the arch.
If these measures have not improved things after a month or two, you may need to be referred for a steroid injection (under local anesthesia) at the site of the neuroma. This is invariably successful. Rarely, patients may need surgery to remove the neuroma.
In My Opinion… New TB Vaccine Could Save Lives
For most of us, tuberculosis (TB) is a long-forgotten concern, a Victorian infection mostly confined to the history books. But it wasn’t that long ago that it was the scourge of health care in this country.
My father graduated as a doctor at the start of World War II and I remember him telling me that when he was a student at least 10 percent of his colleagues caught TB from patients on the wards. One in ten of them died because of it.
For most of us, tuberculosis (TB) is a long-forgotten concern, a Victorian infection largely confined to the history books (File Image)
The advent of antibiotics in the late 1940s, and later the school BCG vaccination program, dramatically reduced the threat in this country, with around 5,000 new cases and relapses per year.
But TB remains one of the leading causes of death worldwide, in part because the BCG injection, our best defense, only partially protects.
But now there’s good news: The Bill & Melinda Gates Foundation, along with Wellcome, is funding a trial for a new TB vaccine after it was developed by pharmaceutical giant GSK, but pulled out over concerns about a lack of potential profit. despite promising early results.
If these new trials confirm those benefits, it could save thousands of lives, including those in the UK.
Write to Dr. Scurr
Write to Dr Scurr at Good Health, Daily Mail, 9 Derry Street, London, W8 5HY or email: email@example.com. Dr. Scurr is not allowed into personal correspondence. Answers should be taken in a general context. Consult your own GP if you have any health problems.